Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 111, NWS Denver/Boulder, CO

August 22, 2000Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 22, 2000, 5:44 PM MDT for Elbert County, Colorado. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 22, 2000, 5:44 PM MDT (23:44 UTC)
Expired
Aug 22, 2000, 6:30 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Elbert County, CO

The radar

The Pueblo radar (KPUX), 73 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 5:45 PM MDTHail 1.5Matheson, CO
Aug 22, 5:47 PM MDTHail 1Matheson, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 362 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-404 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 222346
SVRDEN
COC039-230030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
544 PM MDT TUE AUG 22 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 630 PM MDT

* AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH CENTRAL ELBERT COUNTY...OR ABOUT 22 
  MILES SOUTHWEST OF LIMON...MOVING EAST NORTHEAST AT 10 MPH.

HEAVY RAINS...UP TO 2 INCHES PER HOUR...MAY FLOOD LOW LYING AREAS 
SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS 
FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL 
STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF 
THREATENED BY FLOOD WATERS.

LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTAN0TIAL SHELTER UNTIL THE STORM 
PASSES.

LAT...LON 3912 10404 3897 10403 3901 10374 3920 10372

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:45 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 22, 2:45 PM MDT, 2 hours 59 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
245 PM MDT TUE AUG 22 2000

THE UPPER LEVEL RIDGE THAT HAS BEEN OVER THE SERN U.S. WL BE
RETROGRADING OVR THE NEXT COUPLE DAYS TO RETURN TO ITS RIGHTFUL POSN
OVR THE ROCKY MTN WEST.  IN THE MEANTIME...WATER VAPOR PICTURES SHOW
QUITE A BIT OF MONSOONAL MSTR ACRS AZ/NM AND TX WHICH WL BE WORKING
ITS WAY ACRS CO.  SOUNDINGS FM GJT AND TUCSON SHOW DEEP MSTR WITHIN
THE PLUME.  MODEL SNDGS FM N-CENTRAL AND NERN CO SHOW SOUNDINGS TMRW
SHUD BE A LITTLE BIT DRIER.  HOWEVER IT WILL PROBABLY NOT BE ENOUGH
DRYING TO HOLD OFF ANOTHER RND OF AFTN SHOWERS.  TEMPERATURE FIELDS
DON'T SHOW VERY MUCH CHANGE IN THERMAL STRUCTURE OF THE AMS...BUT
TEMPS SHUD CLIMB ABT A CATEGORY OR SO DUE TO THE SUBSIDENCE UNDER
THE BUILDING RIDGE.

THE FLOW ALOFT WL CONT TO BE WEAK AND SWLY...SO WE SHOULD CONTINUE
SEEING SHOWERS DEVLOP OVR THE MTNS AND DRIFT EWD DURG THE LATE AFTN
AND EVENING.  THIS IS THE PATTERN WE'VE SEEN OVR THE PAST FEW
DAYS... AND I DON'T SEE ANY BIG CHANGE TO THIS.  THE MAIN QUESTION
MAY BECOME HOW MANY DAYS WE WL REACH 90 DEGREES.  WE DIDN'T MAKE IT
THIS AFTN...SO IT WL BE CLOSE OVR THE NEXT FEW DAYS.  CLIMATOLOGY IS
STARTING TO DROP OFF...SO THE 90 MARK WL BE GETTING HARDER TO REACH.

IN THE EXTENDED...THE MRF SHOWS THE UPR RDG MOVG SLGTLY EWD...BUT
THIS MAY ONLY ENHANCE THE MONSOONAL FiLOW.  AFTN SHOWERS APPR LIKE
THE RULE THRU THE PD.  TEMPS SHUD ALSO CONT AT OR SLGTLY WARMER THAN
NORMAL.

KDRBY

.DEN...NONE.

In the hours before

Special weather statement, Aug 22, 1:42 PM MDT, 4 hours 2 minutes before
COZ030-032>050-222200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
142 PM MDT TUE AUG 22 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER THE MOUNTAINS AND HIGHER FOOTHILLS OF LARIMER...
JEFFERSON AND DOUGLAS COUNTIES.  THE STORMS WILL SLOWLY MOVE ONTO
THE PLAINS DURING THE AFTERNOON.  SOME STORMS COULD ALSO DEVELOP
ALONG A CONVERGENCE LINE LOCATED FROM EASTERN ELBERT COUNTY TO
NORTHERN WASHINGTON COUNTY.

THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL AND
WIND GUSTS TO 45 MPH.  DUE TO WEAK WINDS IN THE ATMOSPHERE...THE
STORMS WILL BE SLOW MOVING...AND COULD PRODUCE LOCALIZED FLOODING.

SEVERE WEATHER IS NOT ANTICIPATED...SO SPOTTER ACTIVATION IS NOT
REQUIRED.

LESZCYNSKI

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:06 PM MDTSevere Thunderstorm WarningBOULincoln, Washington39 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.